Maine, 2014Heavy Snow in Maine, February 5, 2014
February 5, 2014 · NWS CAR · 4 events in 4 counties and zones
Low pressure tracking southeast of the Gulf of Maine brought heavy snow to portions of Downeast and east-central Maine during the 5th. then continued through the late evening hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking southeast of the Gulf of Maine brought heavy snow to portions of Downeast and east-central Maine during the 5th. Snow started during the morning of the 5th...then continued through the late evening hours. Warning criteria snow accumulations were met during the early evening hours. Storm total snow accumulations ranged from 5 to 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 5, 4:01 AM EST, 4 hours 59 minutes earlier.
Area forecast discussion, Feb 5, 4:01 AM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
401 AM EST WED FEB 5 2014
.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OF THE MID ATLANTIC STATES TODAY THEN MOVE
NORTHEAST AND PASSES SOUTHEAST OF THE GULF OF MAINE LATER TODAY.
SEASONABLY COLD HIGH PRESSURE WILL THEN BUILD OVER THE REGION INTO
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/... PRIMARY LOW PRESSURE WILL MOVE INTO WEST
VIRGINIA THIS MORNING WITH A SECONDARY LOW PRESSURE SYSTEM
DEVELOPING OFF THE MID ATLANTIC COAST. THE SECONDARY LOW SHOULD
TAKE OVER QUICKLY AS IT PASSES TO THE SOUTH OF LONG ISLAND BY
EARLY AFTERNOON THEN MOVES EAST NORTHEASTWARD INTO THE ATLANTIC
THIS EVENING. EXPECT SOME BANDING TO DEVELOP ALONG COASTAL ZONES.
THIS COULD RESULT IN SOME HIGHER AMOUNTS EXTENDING A LITTLE
FURTHER TO THE NORTH. SO WILL EXTEND THE WINTER STORM WARNINGS TO
ZONES 15..16 AND 17. REMAINDER OF GRIDS LOOK GOOD AND ONLY OTHER
CHANGE IS DELAY ONSET OF SNOW SEVERAL HOURS EARLY THIS MORNING.
HAVE ALSO ADJUSTED THE WIND GRIDS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A RATHER TRANQUIL PATTERN THIS TERM FOR THE MOST PART W/EXCEPTION
OF WEAK DISTURBANCE THAT IS FCST TO AFFECT THE NORTH AND WEST LATER
THURSDAY NIGHT INTO EARLY FRIDAY.
HIGH PRES CENTERED OVER THE CENTRAL PORTION OF THE COUNTRY IS FCST
TO RIDGE INTO NEW ENGLAND ON THURSDAY PROVIDING FAIR WEATHER. THE
RIDGE AXIS IS FCST TO SLIDE TO THE EAST THURSDAY NIGHT AS A WEAK
DISTURBANCE MOVES ACROSS THE AREA. THE NAM AND GFS SUPPORT SOME
MID LEVEL FORCING W/A 35-40KT JETLET. THE SOUNDING PROFILES SHOW
MOISTURE AT 700MBS THROUGH MID MORNING FRIDAY. THEREFORE, DECIDED
TO ADD A MENTION OF SNOW SHOWERS FOR THE NORTHERN AND WESTERN
AREAS W/20-3O%. THIS FEATURE MOVES OUT PRETTY QUICK BY FRIDAY
AFTERNOON. THE DECISION WAS TO RAISE THE THURSDAY NIGHT MINS
ESPECIALLY ACROSS THE NORTH AND WEST DUE TO CLOUD COVER. THIS
BROUGHT READINGS ABOVE ZERO FOR THESE AREAS. DAYCREW'S DAYTIME
TEMPERATURES FOR THURSDAY AND FRIDAY LOOKED GOOD W/READINGS AOB
NORMAL FOR EARLY FEBRUARY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ANOTHER DISTURBANCE IN THE FORM OF AN ARCTIC FRONT IS FCST TO
SLIDE ACROSS THE REGION LATER FRIDAY NIGHT INTO EARLY SATURDAY.
THERE DOES APPEAR TO BE SOME SUPPORT FOR SOME SNOW SHOWERS/LIGHT
SNOW TO BREAK OUT W/THE FRONT. THE MOISTURE IS THERE AND A DECENT
40-50KT JET FROM 850-700MBS SOWS UP FOR THE SUPPORT. DECIDED TO GO
AHEAD AND CARRY 20-30% FOR SNOW SHOWERS ACROSS THE WEST AND CROWN
OF MAINE. NOT MUCH EXPECTED IN THE WAY OF SNOW ACCUMULATION ATTM.
THE CLOUDS ONCE AGAIN WILL HOLD UP FRIDAY NIGHT'S TEMPERATURES
W/DAYTIME TEMPERATURES STRUGGLING TO GET OUT OF THE TEENS ACROSS
THE NORTHERN 1/2 OF THE CWA W/A 10-20 MPH WESTERLY WIND. DOWNEAST
AND THE COAST WILL SEE TEMPERATURES FOR SATURDAY IN THE 20S. THIS
WILL NEED TO BE WATCHED FOR SOME SNOW SQUALL ACTION AS THE GFS
SOUNDINGS SHOW SOME INSTABILITY.
LOOKING FURTHER OUT TO SUNDAY AND MONDAY, THE LONG RANGE GUIDANCE
IS STILL SHOWING SOME DISCREPANCIES IN REGARDS TO LOW PRES MOVING
IN FROM THE MID ATLC REGION AND PASSING THROUGH THE SOUTHERN
PORTION OF THE GULF OF MAINE. THE BIGGEST ISSUES ARE PLACEMENT OF
THE LOW AND AREAL EXTENT OF THE SNOW SHIELD. ATTM, CONFIDENCE IS
LOW AND DECIDED TO LEAN W/30% ON THE PRECIP CHANCES AND THIS IS
GEARED TO THE CENTRAL AND DOWNEAST AREAS. THERE IS STILL PLENTY OF
TIME TO ASSESS THE STORM FURTHER W/LATER MODEL RUNS.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT VFR CONDITIONS TO GIVE WAY TO IFR/MVFR
CONDITIONS LATER THIS MORNING. CONDITIONS SHOULD IMPROVE TO VFR
AGAIN BY LATE EVENING.
SHORT TERM: VFR FOR THURSDAY FOR ALL TERMINALS. MVFR W/BRIEF IFR
CONDITIONS W/SNOW FOR THE NORTHERN TERMINALS ON FRIDAY W/A WEAK
FRONT PASSING THROUGH THE REGION. KBGR AND KBHB SHOULD HOLD W/VFR.
MVFR POSSIBLE FOR ALL TERMINALS ON SATURDAY W/AN ARCTIC FRONT
EXPECTED TO CROSS THE REGION.
&&
.MARINE...
NEAR TERM: HAVE USED THE NAM12 FOR SUSTAINED WINDS AND 120
PERCENT OF SUSTAINED WINDS FOR GUSTS. FOR WAVES: SPECTRAL
OBSERVATIONS FROM 44027 INDICATE A BLEND OF LONG PERIOD SOUTHERLY
WAVE SYSTEM 2 FEET/8-10 SECONDS AND DEVELOPING NORTHEAST WIND
WAVE. LONG PERIOD WAVE SYSTEM CURRENTLY IS DOMINATE BUT EXPECT
NORTH TO NORTHEAST WIND WAVE TO BECOME PRIMARY WAVE GROUP LATER
TODAY AND TONIGHT AS LOW PRESSURE INTENSIFIES SOUTH OF THE WATERS.
SHORT TERM: WE COULD BE LOOKING AT SCA FOR EARLY THURSDAY
ESPECIALLY FOR WIND GUSTS TO 25 KTS. THE WINDS ARE FCST TO WIND
DOWN BY THURSDAY AFTERNOON RIGHT INTO FRIDAY W/THINGS BELOW SCA.
CONDITIONS LOOK TO REMAIN BELOW SCA THRESHOLDS RIGHT THROUGH
SUNDAY AS IT LOOKS ATTM.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 10 PM EST
THIS EVENING FOR MEZ010-011-031-032.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR MEZ015>017-029-030.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM EST
THURSDAY FOR ANZ050>052.
&&
NEAR TERM...MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...MIGNONE/HEWITT
MARINE...MIGNONE/HEWITTHazardous weather outlook, Feb 5, 2:58 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
258 AM EST WED FEB 5 2014
MEZ001>006-060800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
258 AM EST WED FEB 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ010-011-031-032-060800-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
258 AM EST WED FEB 5 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 10 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015>017-060800-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
258 AM EST WED FEB 5 2014
...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 10 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-060800-
COASTAL HANCOCK-COASTAL WASHINGTON-
258 AM EST WED FEB 5 2014
...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 10 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-060800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
258 AM EST WED FEB 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MIGNONE
Heavy Snow, Central Washington
- When
- February 5, 9:00 AM EST to 10:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches.
Heavy Snow, Southern Piscataquis
- When
- February 5, 9:00 AM EST to 10:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Southern Penobscot
- When
- February 5, 9:00 AM EST to 10:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Coastal Hancock
- When
- February 5, 9:00 AM EST to 10:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, February 5 to 10, 20142 deaths · $40,000 · 8 events
- Flash Flood and Winter Storm in California, February 5 to 10, 20141 death · $700,000 · 6 events
- Cold in Wisconsin, February 5, 20141 death · 1 event
- Cold in Minnesota, February 5 to 7, 20141 death · 1 event
- Heavy Snow in Vermont, February 5, 2014$170,000 · 16 events
- Heavy Snow and Winter Weather in New York, February 5, 2014$55,000 · 9 events
- Winter Storm and Heavy Snow in New York, February 5, 201427 events
- Winter Weather in Texas, February 5 to 6, 201420 events
- Winter Storm in New York, February 5, 201418 events
- Heavy Snow in Massachusetts, February 5, 201418 events
- Heavy Snow in Maine, February 5, 201417 events
- Flood and Heavy Rain in California, February 5 to 8, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499071, 499073, 499074, 499075.